Jump to content
Important Survey - Please Participate ×

New - wishing to taper off prescribed Xanax (alprazolam)


[Su...]

Recommended Posts

I need withdrawal support and tapering advice.

Back in March of 2015, My GP suggested that I see someone, for what he assumed was anxiety after a failed neck fusion in November of 2014. Yes I was anxious as I was still in severe pain and had weaned completely off of prescribed Hydrocodone, but no panic attacks or other issues with coping with stress in my life ever. Stupidly, I agreed to see a Psychiatrist. The Psych prescribed me to take .25 mgs of Xanax (alprazolam) every 3 hours....for a total 1.25 mgs per day. I was fine for 1 year, but had difficultly with a queasy stomach and occasional nausea. It was as if someone turned off my appetite switch...it became a battle to keep my weight on and I began to slowly lose weight. Then I hit tolerance March of this year, having side effects of anxiety, fatigue, nausea, vomiting, weight loss, lower GI problems that occurred out of nowhere and malnutrition. My Psych is taking me off the alprazolam. I have recently tapered  to .25 mgs every 4 hours, a total of 1 mg a day. I went through 3 weeks of hell with this first 25% decrease with many bad withdrawal symptoms...severe insomnia, nervousness, shakes, heart palpitations, mood swings, nausea and occasional vomiting. I now weigh 85 lbs, losing 10 pounds in two months.  My body is so deteriorated from all this and I want OFF this vile drug...My body is obviously addicted, but, believe me when I say,I am not an addictive person by nature. I just want my life back. I have come to the conclusion that my Psych should have never prescribed alprazolam  for me in this manner. Yes I am working with him, but need additional support from people on this forum, as my doctor is very vague about how he plans to wean me off without causing further deterioration to my body. Never have I been quite this ill and yes I am frightened.

Link to comment
Share on other sites

Welcome to BenzoBuddies, Sungleska.

 

Glad you're here, we can definitely help you plan a less rigorous taper from the Alprazolam.  I also tapered from Alprazolam and found that cuts of no more than 5 to 10% every two weeks worked best until I got below .25mg, when I began tapering by .0625mg.  Once physical dependence has occurred it really is important to take this as slowly as need be.  It makes a huge difference in symptoms.

 

Here are a couple of links to start posting for support from the wider membership:

 

For taper advice: General Taper Plans 

To discuss symptoms: Withdrawal Support 

 

We highly recommend that you take a look at The Ashton Manual, which is an authoritative source on what to expect during withdrawal and recovery, authored by Dr. C. Heather Ashton, who is an expert in the field. It provides a great deal of information that can be very reassuring during any stage of this process, including a list of common symptoms with helpful explanations on the reasons for their existence.

 

Please take some time to Create a Signature. This will help other members understand your history so they will be better able to support you.

Go to the top of the page and select Profile, then choose Forum Profile, insert drug history/timelines into the text box and click Change Profile.

 

Take care,

Challis  :smitten:

Link to comment
Share on other sites

Coming off xanax can be very frightening- I know from personal experience- I tapered off 1.5 mg daily  of xanax after 30 years this May. It was challenging and physically very trying - bit it can be done- I am living proof. The key is to taper at a pace your body can handle- slow and steady is best. With your weight loss you need to make sure you don't go too fast . I dry cut my pills till  I  jumped in May. Some people do liquid titrations  to make smaller cuts but for me  the dry cuts with a pill splitter worked fine. Hopefully your doctor will work with you to find  a reasonable taper plan.  You feel afraid right now but when you are free from the xanax and the havoc it is causing your body you will feel  great relief and gratitude. Hang in there and  best of luck to you!
Link to comment
Share on other sites

I am so very grateful that I found this forum, and thank you ontheroadme for your response. When my Psych and I discussed the need to get me off Xanax, he gave me NO information about withdrawal symptoms and tapering process. He just cut me 25% on the first taper and it was hell for weeks. The weight loss has become quite serious and he offers little to support me..He suggested I eat 125 calories more per day and I will gain a pound per month...ludicrous...That is if I can eat while feeling nauseous and keep any ingested food down. Right now I am a walking skeleton! Friends and business associates who have not seen me for a while are shocked and of course I do not tell them about my Xanax withdrawal. I am a private person, and explain that I have been quite ill. Very little support emotionally from my spouse who is overwhelmed. I hate this!!!! Fortunately, my mind remains very sharp, but I physically feel so ill and I have suddenly developed lower GI problems that began out of nowhere when I hit tolerance. I wonder if anyone else has experienced GI problems during tapering process.

 

Ontheroadme, I plan to do the dry cuts as you mentioned. Exactly how many months did it take you to taper off?

Help is certainly appreciated as I am in the process of learning.

 

 

Link to comment
Share on other sites

Hello again - I started my taper on January 31st and finished on May 31st.  My taper was much quicker than some here on benzo buddies but it worked for me....that doesn't mean it is the right pace for everyone though.  If I had it to do over I would probably go a bit slower to allow myself to stabilize between cuts. I was just so anxious to be free of the poison that I pushed full speed ahead. You need to find a pace that works for you and your body. Since your system is already fragile from your first 25 percent cut a slow pace would probably be best. Best wishes!
Link to comment
Share on other sites

×
×
  • Create New...